Alert archive / Hawaii / Wind Advisories in 2017
Wind Advisory 23, NWS Honolulu, HI
NWS Honolulu, HI issued this wind advisory at Aug 24, 2017, 3:10 PM HST for Hawaii County, Hawaii. It was in force for 12 hr.
The area
The counties it named.
The facts
- Issued
- Aug 24, 2017, 3:10 PM HST (01:10 UTC)
- Expired
- Aug 25, 2017, 2:56 AM HST
- In force
- 12 hr
- Issued by
- NWS Honolulu, HI
County Hawaii County, HI
The radar
The South Shore radar (PHWA), 57 km from the middle of the area, began a volume at 01:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Hilo, (PITO), launched 00:00Z, 1.2 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3 J/kg
- Mixed-layer CIN
- -40 J/kg
- Mixed-layer LCL
- 1524 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- 41 m²/s²
- 0-3 km storm-relative helicity
- 71 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
550 WWHW70 PHFO 250110 NPWHFO URGENT - WEATHER MESSAGE National Weather Service Honolulu HI 310 PM HST Thu Aug 24 2017 ...WIND ADVISORY FOR BIG ISLAND SUMMITS TONIGHT... HIZ028-251415- /O.NEW.PHFO.WI.Y.0023.170825T0110Z-170825T1600Z/ Big Island Summits- 310 PM HST Thu Aug 24 2017 ...WIND ADVISORY IN EFFECT UNTIL 6 AM HST FRIDAY... The National Weather Service in Honolulu has issued a Wind Advisory, which is in effect until 6 AM HST Friday. * TIMING...Through tonight. * WINDS...Northeast winds 40 to 50 mph. * IMPACTS...Motorists, especially those in high profile vehicles, are urged to drive with caution. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory for the summits means that sustained winds of at least 45 mph, or gusts of at least 55 mph, are expected. Motorists should use caution. && $$ Foster
1 follow-up statement
435 WWHW70 PHFO 251256 NPWHFO URGENT - WEATHER MESSAGE National Weather Service Honolulu HI 256 AM HST Fri Aug 25 2017 HIZ028-251400- /O.CAN.PHFO.WI.Y.0023.000000T0000Z-170825T1600Z/ Big Island Summits- 256 AM HST Fri Aug 25 2017 ...WIND ADVISORY IS CANCELLED... The National Weather Service in Honolulu has cancelled the Wind Advisory. Winds have diminished below advisory levels. $$ Birchard
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Honolulu, HI wrote its last area forecast discussion before this wind advisory went out at Aug 24, 10:09 AM HST, 5 hours 1 minute earlier.
Area forecast discussion, Aug 24, 10:09 AM HST, 5 hours 1 minute before
Area Forecast Discussion National Weather Service Honolulu HI 1009 AM HST Thu Aug 24 2017 .SYNOPSIS... High pressure north of Hawaii will keep generally fresh trade wind flow in place through Friday. The trades will then ease to moderate breezes over the weekend and early next week as the high weakens. Clouds and showers will favor windward and mauka areas through the period, with a few showers spilling into leeward from time to time. Showers and humidity will increase early next week as tropical moisture lifts northward into the area from the southeast. && .DISCUSSION... A 1029 mb surface high is centered about 1200 miles of Hawaii driving generally fresh trade winds. Visible satellite and radar currently show scattered low clouds and showers carrying in with trades impacting the windward and mauka areas. This weather pattern will continue through Friday, with showers more prominent particularly during the nighttime and early morning hours. Rainfall amounts will be on the light to moderate amounts. The trades will then trend down this weekend, as the high pressure weakens in response to a front passing by well north of the islands. Showers and humidity will increase in coverage and intensity Sunday through early next week, particularly across Maui and the Big Island, as tropical moisture works into the area from the southeast. Trade winds will strengthen again and bring back in drier trade wind weather around the middle of next week. && .AVIATION... AIRMET TANGO for low level turbulence is posted for areas over and immediately south through west of the mountains. High pressure far north of the area will continue to deliver locally strong trade winds through much of the week. Clouds and showers will favor the windward and mountain areas, with the stronger trades blowing some showers over towards the leeward areas. The more showery areas along the windward areas of Maui and the Big Island are beginning to improve this morning. Expect predominately VFR conditions through the day, with MVFR CIGS/VIS in passing showers. && .MARINE... Fresh to strong trade winds are being driven by 1029 mb passing about 1050 nm north of the state. A Small Craft Advisory (SCA) is in effect for the typically windy waters around the Big Island and Maui, as well additional waters around Oahu and Maui County. The high will begin to gradually weaken tonight, likely allowing the SCA to be trimmed back to the typically windy waters by Friday morning. The high will continue to weaken as it drifts southward during the weekend, allowing the trade winds to decrease further, and the SCA may be dropped entirely. Moderate to locally fresh trade winds are expected from Sunday into the middle of next week. There are no significant swells in the short term. A combination of rough, trade wind driven seas of about 7 feet at 7 to 8 seconds and low east swell energy from distant tropical cyclone activity will produce elevated surf just below the High Surf Advisory level along east facing shores into Friday. East shore surf will decline during the weekend, while south facing shores may see a small inconsistent bump from the southwest. A larger south swell is due next Thursday. && .HFO WATCHES/WARNINGS/ADVISORIES... Small Craft Advisory until 6 AM HST Saturday for Maalaea Bay- Pailolo Channel-Alenuihaha Channel-Big Island Leeward Waters-Big Island Southeast Waters. Small Craft Advisory until 6 AM HST Friday for Oahu Leeward Waters-Kaiwi Channel-Maui County Windward Waters-Maui County Leeward Waters. && DISCUSSION...Foster AVIATION...Eaton MARINE...Wroe
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.